Regular users of common erectile dysfunction (ED) medications increase their risk of developing one of three serious eye conditions by as much as 85 percent, according to a recent study from the University of British Columbia.
That conclusion was the result of an epidemiological study of health insurance claims from 213,000 American men, none of whom had similar eye problems before becoming regular users of common erectile dysfunction drugs like Viagra, Cialis, Levitra and Stendra.
The results were published in JAMA Ophthalmology on Thursday.
But the lead author of that research says he’s not advocating that people stop taking the drugs; he points out that, in many cases of men with erectile dysfunction, the improvement in quality of life outweighs the risk factor.
“Although we found a high risk, the risk in absolute terms is not very great. We report around 15 per 10,000 patients,” said Dr. Mahyar Etminan, an associate professor in the department of ophthalmology and visual sciences at UBC’s school of medicine.
“However, given that somewhere around 20 million prescriptions for these drugs are filled each month in the US, even a small risk could translate to a significant number of men who could experience these events.
“That’s why we wanted to get the word out that if you have any kind of visual deficits or changes when taking these medications, be sure to get it checked out and see an ophthalmologist.”
Ever since erectile dysfunction drugs were first introduced, Etminan said, there have been anecdotal reports that they were linked to eye problems. But only a few small-scale studies and a few case reports had been done.
Their research aimed to study the incidence of three serious eye conditions in study subjects who took any of the four main medications for erectile dysfunction within a large population.
The researchers looked at health insurance records over a 14-year period to see how many men who used erectile dysfunction drugs developed one or more cases of those three serious eye problems, and how that rate compared to those who didn’t use those drugs. medicines.
After accounting for other conditions that could affect vision, such as diabetes, hypertension, and coronary heart disease, they found an increased risk of severe retinal detachment (SRD), retinal vascular occlusion (RVO), and ischemic optic neuropathy (ION).
SRD is a collection of fluid behind the retina of the eye, without tears or breaks in the retina. Its symptoms include the sudden appearance of spots in the field of vision and flashes of light. The study found that users of erectile dysfunction drugs were 2.58 times more likely to develop the condition than non-users.
Symptoms of VOR include sudden loss or blurring of vision and dark spots, or “floaters,” caused by a blood clot in the retinal veins or arteries. Erectile dysfunction drug users were 1.44 times more likely to develop RVO than non-users.
ION causes a loss of vision, mainly in the central part of the field of vision. That’s caused by a compromised blood supply to the optic nerve. Its development in users of ED drugs was 2.02 times more likely than in non-users.
Although the correlation between those taking erectile dysfunction medications and the increased incidence of these eye problems is significant, Etminan said it’s difficult to say with 100 percent certainty whether the medications are the cause.
However, given the way erectile dysfunction drugs work and some case reports and studies already done, he thinks there’s a good chance there is a link.
“(Erectile dysfunction drugs) work differently in different parts of the body. So for erectile dysfunction, they actually open up the (blood) vessels of the genitals,” he said. “But here, it appears that they can actually constrict or vasoconstrict the vessels of the eye, the optic nerve and the retina.”
That said, Etminan reiterated, research shows that a very small absolute number of patients taking erectile dysfunction medications develop these eye diseases. But multiplied by 20 million prescriptions per month, it is something users should be aware of.
“The main message is: It’s rare, but, pardon the pun, keep an eye on it,” he said.
JOIN THE CONVERSATION